HAART, treatment breaks & depression
May 11, 2004
Hi, I am on a treatment trial that involves Structured breaks, and I have noticed that when I am on treatment, I have a tendency to become depressed/blue/call it what you will, that far goes beyond my normal sunny self. In fact so much so that I have had periods that I would have self diagnosed myself as depressed. The first couple of times this happened I put it down to the usual struggling to adjust to an HIV diagnosis (I have known for less than 2 years) and to the less than pleasant results that indicated a need to go back on meds. However, this time around, with the rapid bounce back in attitude after I stopped meds, I am beginning to wonder whether it might actually be partly/solely/mostly caused by the meds I am on. (Crixivan, 3TC, DDI and Ritonavir) Are this group of meds known for causing depression, or is there any evidence to suggest it? I am aware that it does have a strong impact on my energy levels, noticeably when I start meds after my breaks. I have not heard of any depression issues with these drugs, but I also recognise that it is not that common a combination, powerful though it may be. Any thoughts?
Response from Dr. Horwath
These particular medications are not known for causing depression. However, Ritonavir is known to be a common source of drug interactions because it is a powerful inhibitor of enzymes that metabolize many different drugs. You may want to check over your list of medications (including any meds other than antiretrovirals) with your doctor to see if there are any likely drug interactions that might be causing an unusually high drug level that might be causing this type of reaction.
There are some medications that are known to cause depression. These include steroids and interferon alpha. Among the antiretrovirals, Sustiva has been associated with depression in many people. The most common presentation is an onset shortly after starting the Sustiva (within a few weeks or months).
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Testicles Could I Have HIV
- AIDS Infection Risk Sex With A Prostitute
- Itchy Rash After Vaginal Sex Without Condom What Are The Chances Of HIV
- Itchy Vagina After Swallowing Sperm Worried I Have HIV
- Muscle Ache After Getting Fingered Sign Of HIV AIDS
- Tingling In Feet After Insertive Anal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.